Hail, Weston
- When
- August 7, 1:48 PM MST
- Where
- Weston County, 12 mi SE of Newcastle
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.727, -104.050
A severe thunderstorm produced hail to half dollar size over southeastern Weston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to half dollar size over southeastern Weston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:10 PM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 210 PM MDT TUE AUG 7 2007 .DISCUSSION...A STRONG SHORT WAVE IS MOVING INTO THE NORTHERN ROCKIES THIS AFTERNON WITH SEVERAL SMALLER IMPULSES AHEAD OF THE MAIN TROUGH EMBEDDED IN THE SOUTHWEST FLOW ALOFT OVER EASTERN MONTANA...EASTERN WYOMING...AND THE DAKOTAS. THE AMS IS MOIST AND UNSTABLE WITH 2000+ SBCAPE OVER NORTHEAST WYOMING AND THE BLKHLS. AT THIS POINT THE ONLY INGREDIENT FOR SEVERE STORMS IN QUESTION MIGHT BE THE SHEAR... WITH MODERATE SOUTHERLY SURFACE WINDS THAT DEPENDS ON HOW MUCH THE FLOW ALOFT CAN TURN TO THE SOUTHWEST BEFORE THE FIRST WEAK SHOFT WAVE MOVES THROUGH THE AREA. TONIGHT...THE MAIN SHORT WAVE IS FORECAST TO CONTINUE EASTWARD INTO THE NORTHERN PLAINS BY LATE THIS EVENING...TAKING OVER AS THE PRIMARY FORCING/FOCUSING MECHANISM FOR THE NORTHERN HIGH PLAINS FOR THE OVERNIGHT HOURS. THE BEST UVV FROM THE MAIN VORT CENTER IS FORECAST TO DEVELOP ALONG AND NORTH OF THE NORTH DAKOTA/SOUTH DAKOTA BORDER BY AROUND 06Z. LOW LEVEL MOISTURE IS FORECAST TO DECREASE SOMEWHAT AFTER THE FIRST WEAK SHORT WAVE MOVES THROUGH NORTHWESTERN SOUTH DAKOTA THIS EVENING...WITH DEWPOINT DROPPING TO NEAR 50...BUT THAT SHOULD STILL BE HIGH ENOUGH TO SUPPORT THUNDERSTORMS. WEDNESDAY AND WEDNESDAY NIGHT...THE PACIFIC SHORT WAVE WILL CROSS THE NORTHERN PLAINS LEAVING SLIGHTLY COOLER/DRIER CONDITIONS FOR A DAY. A FEW SHOWERS ARE POSSIBLE...MOSTLY NEAR THE TROUGH AS IT EXITS THE WESTERN DAKOTAS. THURSDAY AND THURSDAY NIGHT...THE UPPER RIDGE AND HOT TEMPS REDEVELOP TO THE NORTHERN PLAINS WITH GOOD RETURN FLOW AT THE SURFACE. A SLIGHT CHANCE OF DISORGANIZED THUNDERSTORM ACTIVITY IS ALSO IN THE FORECAST JUST BECAUSE OF THE HEATING AND LIKELY INCREASE IN SURFACE MOISTURE. EXTENDED...UPR HIGH WILL PERSIST OVER THE CNTRL/SRN PLAINS WITH DIRTY RIDGE EXTENDING NWD THRU THE NRN PLAINS. THIS WILL LEAD TO A SLIGHT CHC OF TSTMS FROM TIME TO TIME AS A SERIES OF SHORTWAVES ROUND THE TOP OF THE RIDGE....ALTHOUGH TIMING THESE WAVES QUITE DIFFICULT THIS FAR OUT. TEMPS WILL RUN SEVERAL DEGREES ABOVE CLIMO. && .AVIATION...SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS EASTERN WYOMING AND WESTERN SOUTH DAKOTA THROUGH THIS AFTERNOON AND EVENING...WITH SOME SEVERE STORMS POSSIBLE. VFR CONDITIONS ARE EXPECTED OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT. WY...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT TUE AUG 7 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY TODAY FOR MANY PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY AND ON THURSDAY. THERE IS THE POTENTIAL THAT A FEW OF THE STORMS MAY BECOME SEVERE ON WEDNESDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 108 PM MDT TUE AUG 7 2007 SDZ012-025-072000- BUTTE-NORTHERN FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR...FRUITDALE... NEWELL AND NISLAND 108 PM MDT TUE AUG 7 2007 .NOW... ...THUNDERSTORMS MOVING INTO THE AREA... AT 101 PM MDT...A THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SAINT ONGE...OR ABOUT 8 MILES SOUTHEAST OF BELLE FOURCHE...MOVING EAST AT 5 MPH. ANOTHER THUNDERSTORM WAS DEVELOPING NEAR BELLE FOURCHE. THIS STORMS WILL AFFECT BELLE FOURCHE...BELLE FOURCHE RESERVOIR...SAINT ONGE...FRUITDALE...NISLAND...AND VALE. SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. CALDERON
The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39047.